Iowa, 2004

Hail in Iowa, June 23, 2004

June 23, 2004 · NWS ARX · 1 event in 1 county or zone

Law enforcement officials reported nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials reported nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 23, 1:30 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 23, 1:30 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT WED JUN 23 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

MAIN FORECAST CONCERNS FOCUS ON THE INFLUENCE OF THE 500 MB
LOW/TROUGH FOR THE NEXT COUPLE DAYS.

A CLOSED 500 MB LOW WILL SWING SLOWLY EAST OVER THE NEXT COUPLE
DAYS...MOVING FROM JUST NORTH OF THE UPPER GREAT LAKES...TO EAST OF
JAMES BAY BY 00Z SAT. THE UPPER MISSISSIPPI RIVER VALLEY WILL STAY
UNDER CYCLONIC FLOW THOUGH...WITH RIDGING NOT LOOKING TO WORK IN
UNTIL THE MIDDLE OF NEXT WEEK. VARIOUS SHORTWAVE TROUGHS WILL SLIDE
THROUGH THE FLOW...WITH THE STRONGEST ONE FOR THE LOCAL AREA COMING
LATER TONIGHT AND ON THU MORNING.

THIS WAVE WILL INTERACT WITH A COLD FRONT SLIDING SOUTH ACROSS THE
REGION...WHICH WILL BRING A PRETTY GOOD SHOT OF COLDER AIR. 850 MB
TEMPS ARE EXPECTED TO DROP BELOW 4 C BY 00Z FRI. NOT A LOT OF CAPE
TO WORRY ABOUT TONIGHT...BUT THE SHEAR IS STRONG...AROUND 50 KTS IN
THE 0-3 KM LAYER. MOISTURE ISN/T ALL THAT GREAT THOUGH...WITH THE RH
FIELDS KEEPING THE BEST SATURATION FROM 700MB AND ON UP.
CURRENTLY...IT LOOKS LIKE THE BEST SHOT FOR SHOWERS/STORMS WILL BE
ACROSS NORTHERN MN/NORTHERN WI TONIGHT...AND WITH SUCH STRONG
SHEAR...A FEW SEVERE STORMS COULD BE POSSIBLE. THE TAIL OF THE VORT
MAX LOOKS TO WORK WITH THE TAIL OF THE COLD FRONT...WHICH IS
EXPECTED TO REST ACROSS NORTHERN IA/NORTHERN ILL ON THU MORNING.
FORCING ISN/T AS STRONG HERE...BUT THINK THERE SHOULD BE A PRETTY
DECENT SHOT OF ADDITIONAL SHOWERS...PERHAPS A STORM...FOR THE
SOUTHERN 1/2 OF THE FORECAST AREA.

THE NEXT SHORTWAVE WILL DROP THROUGH THE 500 MB THROUGH ON THU
NIGHT...SPINNING ACROSS THE U.P. OF MICH BEFORE MOVING EAST. IT
LOOKS LIKE THE BRUNT OF THIS WAVE/S INFLUENCE SHOULD STAY NORTH OF
THE AREA. MEANWHILE AT THE SFC...AN AREA OF HIGH PRESSURE WILL START
TO BUILD EAST FROM THE NORTHERN PLAINS ON FRIDAY...AND LOOKS TO BE
THE MAIN WEATHER FEATURE FOR THE WEEKEND. COLD AIR WILL REMAIN
ENTRENCHED ACROSS THE REGION THOUGH...SO DESPITE ANTICIPATED
SUNSHINE...SOME LOCATIONS WILL HAVE A HARD TIME CRACKING 70 FOR
HIGHS.

SO IN A NUTSHELL...A SHOT FOR SOME PCPN TONIGHT AND TOMORROW
MORNING...BETTER TO THE NORTH TONIGHT...SOUTH IN THE MORNING. THEN
HIGH PRESSURE SHOULD BE THE MAIN INFLUENCE...KEEPING IT MOSTLY DRY
BUT COOL.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

GFS/ECMWF/DGEX CONTINUE TO POINT TO A CHANGE IN THE UPPER LEVEL
PATTERN FOR NEXT WEEK...WITH THE TROUGH GIVING WAY TO SOME 500 MB
RIDGING BY MIDWEEK. AT THE SFC...HIGH PRESSURE IS ANTICIPATED TO
SLIDE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY...THEN
SLIDE EAST LATE ON TUESDAY. THIS SHOULD KEEP THE REGION DRY FOR THE
A CHANGE...WITH A GRADUAL RETURN TO MORE SEASONABLE TEMPERATURES AS
THE HIGH KICKS EAST. HOWEVER...THE RETURN OF THE WARMTH COULD ALSO
BRING BACK THE CHANCE FOR PCPN FOR THE LAST HALF OF THE NEXT WORK
WEEK.

 &&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

RIECK
Hazardous weather outlook, Jun 23, 2:15 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT WED JUN 23 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
315 PM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN...

.DAY ONE...TONIGHT

THERE REMAIN A SLIGHT RISK FOR SEVERE STORMS THIS EVENING ACROSS
PARTS OF THE OUTLOOK AREA...BUT THE AREA OF CONCERN HAS SHIFTED FROM
THE PREVIOUS OUTLOOK.  THE MAIN THREAT AREA WILL BE ALONG AND NORTH
OF A LINE FROM CHARLES CITY IOWA...TO LA CROSSE...TO TOMAH AND
NECEDAH WISCONSIN.  A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA
TONIGHT...AND WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT.
ATMOSPHERIC PROFILES OF WIND SPEED AND MOISTURE INDICATE THAT
DAMAGING WINDS WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS.
AND WITH THE COOL AIR IN PLACE...LARGE HAIL IS ALSO OF CONCERN.
THE MOST LIKELY TIMES FOR STRONG STORMS IN THE OUTLOOK AREA
WILL BE BETWEEN 5 AND 10 PM THIS EVENING.

LATE TONIGHT...THE FRONT WILL SAG SOUTHWARD INTO CENTRAL IOWA AND
NORTHERN ILLINOIS. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
THE AREA LATE TONIGHT...AS A MODERATE LOW LEVEL JET DEVELOPS ACROSS
THE PLAINS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA AS THE LOW LEVEL JET
PUSHES MOIST AIR UP AND OVER THE BOUNDARY. ALTHOUGH A FEW OF THE
STORMS COULD PRODUCE SMALL HAIL...LIMITED ELEVATED INSTABILITIES WILL
PRECLUDE THOSE STORMS FROM REACHING SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COMPLEX OF STORMS MAY BE ONGOING THURSDAY MORNING ACROSS PORTIONS
OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. WITH
THE STORMS ELEVATED IN NATURE...ISOLATED STORMS COULD PRODUCE SMALL
HAIL...BUT SHOULD REMAIN BELOW SEVERE LEVELS. AS THE FRONT MOVES
SOUTHWARD...HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH NEXT
TUESDAY WITH QUIET AND DRY WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

In the hours before

Special weather statement, Jun 23, 4:30 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT WED JUN 23 2004

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-240000-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
530 PM CDT WED JUN 23 2004

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE
AREA THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND 3/4 INCH WILL
BE POSSIBLE.

COUNTIES INCLUDED IN THE WATCH...

SOUTHEAST MINNESOTA...
DODGE...FILLMORE...HOUSTON...MOWER...OLMSTED...WABASHA...AND WINONA.

WESTERN WISCONSIN...
ADAMS...BUFFALO...CLARK...JACKSON...JUNEAU...LA CROSSE...MONROE...
TAYLOR...TREMPEALEAU...AND VERNON.

WIZ054-055-061-240000-
CRAWFORD-GRANT-RICHLAND-
530 PM CDT WED JUN 23 2004

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM...

STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE
AREA THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND 3/4 INCH WILL
BE POSSIBLE.

COUNTIES INCLUDED IN THE WATCH...

SOUTHWEST WISCONSIN...
CRAWFORD...GRANT...AND RICHLAND.

RIECK
Local storm report, Jun 23, 4:48 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
548 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     WEST CONCORD            44.15N 92.90W
06/23/2004  50 MPH           DODGE              MN   LAW ENFORCEMENT

0538 PM     TSTM WND GST     ZUMBRO FALLS            44.29N 92.43W
06/23/2004  60 MPH           WABASHA            MN   LAW ENFORCEMENT

0538 PM     TSTM WND GST     3 S ZUMBRO FALLS        44.29N 92.43W
06/23/2004  80 MPH           WABASHA            MN   LAW ENFORCEMENT

0538 PM     TSTM WND DMG     PRESTON                 43.67N 92.08W
06/23/2004                   FILLMORE           MN   LAW ENFORCEMENT

            LARGE TREE DOWN BLOCKING ROADWAY

&&

LUSSKY
Local storm report, Jun 23, 4:55 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             MONDOVI                 44.57N 91.67W
06/23/2004  0.88 INCH        BUFFALO            WI   LAW ENFORCEMENT

&&

DTJ
Local storm report, Jun 23, 5:24 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     MONTANA                 44.35N 91.67W
06/23/2004                   BUFFALO            WI   LAW ENFORCEMENT

            POLE BARN SHED BLOWN OVER

0613 PM     TSTM WND GST     ARCADIA                 44.25N 91.49W
06/23/2004  60 MPH           TREMPEALEAU        WI   AMATEUR RADIO

0615 PM     HAIL             ARCADIA                 44.25N 91.49W
06/23/2004  0.75 INCH        TREMPEALEAU        WI   AMATEUR RADIO

0621 PM     TSTM WND GST     PRICE                   44.58N 91.05W
06/23/2004  65 MPH           JACKSON            WI   TRAINED SPOTTER

&&

LUSSKY
Local storm report, Jun 23, 5:27 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             5 W HIXTON              44.38N 91.11W
06/23/2004  0.75 INCH        JACKSON            WI   CO-OP OBSERVER

&&

LUSSKY

The radar

The La Crosse radar (KARX), 38 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Allamakee

When
June 23, 5:28 PM CST
Where
Allamakee County, New Albin
Measured
0.88 in hail
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -91.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409624.